Alert archive / Illinois / Red Flag Warnings in 2025

Red Flag Warning 2, NWS Lincoln, IL

March 14, 20258 counties in Illinois

NWS Lincoln, IL issued this red flag warning at Mar 14, 2025, 2:20 AM CDT for 8 counties in Illinois. It took effect at Mar 14, 2025, 1:00 PM CDT. It was in force for 7 hr. 10 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 14, 2025, 2:20 AM CDT (07:20 UTC)
In effect from
Mar 14, 2025, 1:00 PM CDT
Expired
Mar 14, 2025, 8:04 PM CDT
In force
7 hr
Issued by
NWS Lincoln, IL

Counties Fulton County, IL, Knox County, IL, Marshall County, IL, McLean County, IL, Peoria County, IL, Stark County, IL, Tazewell County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 72 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 14, 3:03 PM CDTNON-TSTM WND GST 44Central Illinois Airpor, ILAWOS station KBMI Bloomington Arpt.
Mar 14, 3:04 PM CDTNON-TSTM WND GST 471 Nne Peoria Intl Airpo, ILASOS station KPIA Peoria Intl Arpt.
Mar 14, 3:45 PM CDTNON-TSTM WND GST 493 E Toluca, ILMesonet station DVI03891 Toluca.
Mar 14, 4:20 PM CDTNON-TSTM WND GST 473 Wnw Towanda, ILMesonet station FW2710 Towanda.
Mar 14, 4:30 PM CDTNON-TSTM WND DMGStanford, ILPowerlines downed by non-thunderstorm winds.
Mar 14, 4:39 PM CDTNON-TSTM WND GST 47Central Illinois Airpor, ILAWOS station KBMI Bloomington Arpt.
Mar 14, 4:50 PM CDTNON-TSTM WND DMGPekin, ILPowerlines downed by non-thunderstorm winds.
Mar 14, 4:50 PM CDTNON-TSTM WND DMGWashington, ILPowerlines downed by non-thunderstorm winds.
Mar 14, 5:10 PM CDTNON-TSTM WND DMGFarmington, ILTree leaning on powerlines.
Mar 14, 5:25 PM CDTNON-TSTM WND GST 512 Se Low Point, ILMesonet station DVI11805 Lowpoint.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2025-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2025-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2500 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

566 
WWUS83 KILX 140720
RFWILX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lincoln IL
220 AM CDT Fri Mar 14 2025

ILZ040>051-053-140830-
/O.CAN.KILX.FW.A.0001.250314T1800Z-250315T0200Z/
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-
Menard-Scott-Morgan-Sangamon-Macon-
220 AM CDT Fri Mar 14 2025

...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR PARTS OF CENTRAL ILLINOIS...

The National Weather Service in Lincoln has cancelled the Fire
Weather Watch.

There is still an enhanced fire danger today with the strong non-
thunderstorm winds. Continue to use caution.

$$

ILZ027>031-036>038-141930-
/O.UPG.KILX.FW.A.0001.250314T1800Z-250315T0200Z/
/O.NEW.KILX.FW.W.0002.250314T1800Z-250315T0200Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
220 AM CDT Fri Mar 14 2025

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF CENTRAL
ILLINOIS...

The National Weather Service in Lincoln has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM this afternoon to 9 PM CDT this evening. The Fire
Weather Watch is no longer in effect.

* AFFECTED AREA...Knox, Stark, Peoria, Marshall, Woodford, 
  Fulton, Tazewell and McLean.

* TIMING...From 1 PM this afternoon to 9 PM CDT this evening.

* 20 FOOT WINDS...South 25 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 32 percent.

* 10 HOUR FUELS...Less than 9 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Copple
2 follow-up statements
625 
WWUS83 KILX 141924
RFWILX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lincoln IL
224 PM CDT Fri Mar 14 2025

ILZ027>031-036>038-150200-
/O.CON.KILX.FW.W.0002.000000T0000Z-250315T0200Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
224 PM CDT Fri Mar 14 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...Knox, Stark, Peoria, Marshall, Woodford, 
  Fulton, Tazewell and McLean.

* TIMING...Until 9 PM CDT this evening.

* 20 FOOT WINDS...South 25 to 35 mph with occasional gusts
  exceeding 50 mph.

* RELATIVE HUMIDITY...As low as 30 percent.

* 10 HOUR FUELS...Less than 8 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

MJA
231 
WWUS83 KILX 150104
RFWILX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lincoln IL
804 PM CDT Fri Mar 14 2025

ILZ027>031-036>038-150215-
/O.CAN.KILX.FW.W.0002.000000T0000Z-250315T0200Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
804 PM CDT Fri Mar 14 2025

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR PARTS OF CENTRAL ILLINOIS...

The National Weather Service in Lincoln has cancelled the Red
Flag Warning.


$$

Copple

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this red flag warning went out at Mar 14, 12:05 AM CDT, 2 hours 15 minutes earlier. Its key messages:

  • A Moderate Risk (level 4 of 5) of severe storms is still expected Friday evening. The top concern is damaging straight- line winds (potentially in excess of 75 mph), but a few brief tornadoes (some of which could be strong) and large hail (some greater than 2") are also still possible.
  • Strong non-thunderstorm wind gusts, out of the south-southeast, are expected Friday into Friday evening. Gusts of 35-45 mph will be common Friday afternoon along and north of I-70, with a 40-50% chance of up to 50 mph gusts late Friday afternoon into Friday evening. A Wind Advisory has been issued for the entire area for Friday PM.
  • The very strong winds Friday afternoon into Friday evening, combined with lower relative humidities down to 35% and very dry fuels, will lead to the potential for any brush or field fires to quickly spread. The main area of concern is along and north of I-72, but the concern may have to include areas to the south later. Therefore, a Fire Weather Watch has been issued for Friday afternoon into early Friday evening and burning tomorrow is not recommended.
  • Near-record temperatures are possible on Friday. Forecast highs are near 80 degrees, and record highs are generally in the low 80s.
  • Additional strong wind gusts are expected from mid-morning Saturday through early afternoon, out of the southwest. There is a 40-50% chance for gusts up to 50 mph north of I-74, with lower probabilities south of I-74.
Area forecast discussion, Mar 14, 12:05 AM CDT, 2 hours 15 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
1205 AM CDT Fri Mar 14 2025

.KEY MESSAGES...

- A Moderate Risk (level 4 of 5) of severe storms is still
  expected Friday evening. The top concern is damaging straight-
  line winds (potentially in excess of 75 mph), but a few brief
  tornadoes (some of which could be strong) and large hail (some
  greater than 2") are also still possible.

- Strong non-thunderstorm wind gusts, out of the south-southeast,
  are expected Friday into Friday evening. Gusts of 35-45 mph will
  be common Friday afternoon along and north of I-70, with a 40-50%
  chance of up to 50 mph gusts late Friday afternoon into Friday
  evening. A Wind Advisory has been issued for the entire area for
  Friday PM.

- The very strong winds Friday afternoon into Friday evening,
  combined with lower relative humidities down to 35% and very dry
  fuels, will lead to the potential for any brush or field fires
  to quickly spread. The main area of concern is along and north
  of I-72, but the concern may have to include areas to the south
  later. Therefore, a Fire Weather Watch has been issued for
  Friday afternoon into early Friday evening and burning tomorrow
  is not recommended.

- Near-record temperatures are possible on Friday. Forecast highs
  are near 80 degrees, and record highs are generally in the low
  80s.

- Additional strong wind gusts are expected from mid-morning
  Saturday through early afternoon, out of the southwest. There is
  a 40-50% chance for gusts up to 50 mph north of I-74, with
  lower probabilities south of I-74.

&&

.UPDATE...
Issued at 943 PM CDT Thu Mar 13 2025

Temperatures late this evening remain mild with observations ranging
from the low to middle 60s. Overnight lows will bottom out in the
middle to upper 50s, with much of the area remaining underneath
broad WAA. A stationary/warm front is stretched from roughly Quincy
to Paris and will gradually lift north of here by sunrise. High
resolution CAMs still show some scattered shower activity developing
along the front late tonight, but a majority of it looks to stay
just outside of the forecast area in west-central Illinois.

Attention then turns to Friday with a potpourri of weather on
tap, including potentially record breaking warmth. Strong
southerly winds ramp up by late Friday morning into Friday
afternoon with the windiest period looking to be between 3-7 pm,
right before convection begins spreading in from the east. Wind
gusts during this period have the potential to approach or exceed
50 mph. This also brings a concern for fire weather since rapid
fire spread will be easily attainable with the strong winds, low
relative humidities (~30%), and dry vegetation. In addition, any
loose top soil from freshly touched fields could allow dust to
easily blow around and reduce visibility.

Storm chances increase Friday evening, with a line of strong to
severe thunderstorms anticipated to move into our west-central
Illinois counties between 7 and 9 pm. The line will then quickly
spread east and approach the Indiana border just after midnight. All
hazards are possible with the line of storms, though significant
(>75 mph) wind gusts appear to be the front runner. 0-3 km shear
vectors appear to be more parallel to the line of storms, which
typically wouldn't favor a setup for embedded tornadoes. However,
with 0-3 km shear vectors of 50-60 kt we would have more range
off the 0-3 km line-normal vector (~57 degrees to be exact) to
support line-embedded tornadoes, especially where there is any
bowing or surges in the line. Modifications to PoPs were made this
evening to better time the arrival of storms, but otherwise the
forecast remains largely on track.

NMA

&&

.SHORT TERM...  (Through Late Friday Night)
Issued at 313 PM CDT Thu Mar 13 2025

Earlier HiRes models continued to show isolated showers/storms
could possibly develop this evening in the southeast to southwest
parts of the CWA. Boundary and developing CU can still be seen on
vis satellite imagery in southeast IL slowly moving to the NW.
Already had slight chance of precip in the forecast and see no
reason to remove it at this time. The remainder of the night
should be dry with scattered clouds, so sky cover may be decent
for viewing of the lunar eclipse tonight. Overnight lows should
fall into the lower to middle 50s.

The big event will still be the strong system developing out west
through tomorrow afternoon. Newest HiRes CAMs continue to support
a strong squall line developing in central MO and central IA
tomorrow late afternoon and then moving toward IL in the early
evening hours. The 18z HRRR is about 1 hr slow than the 12z run,
but messaging remains the same. Arrival time into west parts of
the CWA looks to be between 8-9pm. The line quickly moves east,
but the individual cells will move northeast across the area. Line
and cell speeds still look to be around 50-60 mph. Wind dynamics
remain strong with 50-60kts of shear in the 0-3km layer. The
concern is the amount of moisture with the system. Dewpts only get
into the lower to middle 50s during the day, but temps will get to
around 80 across the area. This will keep RH values in the 35 to
40 degree range. Forecast soundings will be inverted V with steep
low level lapse rates. But they also show the moisture will be
quite shallow and will probably quickly mix out. So, thinking here
is that damaging wind event remains likely with possible bowing
segments which could produce brief tornadoes. Large hail is
possible with the colder air aloft, but think that is a small
threat due to the fast movement of the storms. Storms should move
through the entire CWA around midnight, but some CAMS indicating
that storms will start gusting out around I-55 with the threat
diminishing east of that.

Another items that was added with tomorrows weather is the
possibility of fire weather. With the very high winds, any brush
or field fire that develops tomorrow will likely quickly spread.
Adding to this is the RH values will be in the mid 30s and good
mixing will occur, bringing down those high winds. The winds will
dry out the fields quickly too. Do not think much tilling has
occurred, so do not think blowing dust will as bad of a problem as
in past years, but it is something we will be monitoring.

Auten

.LONG TERM...  (Saturday through Next Thursday)
Issued at 313 PM CDT Thu Mar 13 2025

Showers will continue into Sat morning and afternoon in the east
and southeast, with only a small chance of a thunderstorm in the
far southeast. Most models push all precip out of the area with
nothing going on Sat. However, a few keep some form of precip in
the southeast on Sat afternoon. As the upper level system pushes
east into Sat night, light rain or snow showers will be possible
over parts of the CWA. Winds will remain gusty into Saturday, but
guidance suggests the winds will remain below the 45mph
criteria...though there may be a few gusts that reach that level,
but not long. However, if things change in later forecasts,
another wind advisory will have to be considered.

Cooler air will move into the area late this weekend, with some
areas seeing lows below freezing. However, this will be shortly
lived and temps will warm back into the 60s and 70s for Mon
through Wed. Then a mid week system will bring another round of
precip and cooler temps for the last part of the week.

Auten

&&

.AVIATION...  (For the 06z TAFs through 06z Friday Night)
Issued at 1205 AM CDT Fri Mar 14 2025

Relatively benign conditions will be seen overnight before things
turn unsettled on Friday. Strong southerly winds are expected to
ramp up late Friday morning with gusts approaching 40-45 kts by the
afternoon/early evening hours. A line of strong to severe
thunderstorms is then forecast to spread in from the west shortly
after 00Z, with estimated arrival at western TAF sites (PIA, SPI) by
~02Z, then quickly spreading east thereafter. The main threat with
the line of storms will be damaging wind gusts potentially up to 65
kt.

NMA

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from this afternoon through this evening for
ILZ027>031-036>038-040>051-053.

Wind Advisory from 1 PM this afternoon to 1 AM CDT Saturday for
ILZ027>031-036>038-040>057-061>063-066>068-071>073.

&&
Hazardous weather outlook, Mar 13, 2:52 PM CDT, 11 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
252 PM CDT Thu Mar 13 2025

ILZ027>031-036>038-040>043-047>053-142000-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon-Christian-
Macon-
252 PM CDT Thu Mar 13 2025

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A line of severe thunderstorms is expected to race across the area
Friday evening. The primary threat is damaging winds, potentially in
excess of 75 mph, though very large hail and tornadoes are also
possible.

Outside the storms, strong winds are expected Friday into Saturday.
Wind gusts of 45 to 50 mph are likely Friday afternoon and evening,
and also again from mid morning to mid afternoon Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be required Friday evening, with the most
likely time frame between 7 pm and 11 pm.

Expected storm motion is toward the NNE around 70mph.

ILZ044>046-054>057-061>063-066>068-071>073-142000-
Piatt-Champaign-Vermilion-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
252 PM CDT Thu Mar 13 2025

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A line of severe thunderstorms is expected to race across the area
Friday evening. The primary threat is damaging winds, potentially in
excess of 70 to 75 mph, though large hail and a few tornadoes are
also possible.

Outside the storms, strong winds are expected Friday into Saturday.
Wind gusts of 45 to 50 mph are likely Friday afternoon and evening,
and also again from mid morning to mid afternoon Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be required Friday evening, with the most
likely time frame between 10 pm and 2 am.

Expected storm motion is toward the NNE around 70mph.

MJA

Nearby

Red Flag Warnings in Illinois, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.